Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 256, NWS North Platte, NE

July 29, 2004Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2004, 4:25 PM MDT for Sheridan County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 4:25 PM MDT (22:25 UTC)
Expired
Jul 29, 2004, 5:30 PM MDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 161 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 292225
SVRLBF
NEC161-292330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM MDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 530 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 24 MILES NORTH OF
  ANTIOCH...OR ABOUT 21 MILES SOUTH OF HAY SPRINGS...AND MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN SHERIDAN COUNTY AT 440 PM MDT
  RURAL CENTRAL SHERIDAN COUNTY AT 450 PM MDT
  RURAL EASTERN SHERIDAN COUNTY AT 530 PM MDT

LAT...LON 4253 10276 4203 10267 4207 10207 4244 10209

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:16 AM MDT, 14 hours 9 minutes earlier.

Area forecast discussion, Jul 29, 2:16 AM MDT, 14 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 AM CDT THU JUL 29 2004

...FORECAST FOCUS ON CONVECTIVE COVERAGE AND SEVERE POTENTIAL
TONIGHT...

.DISCUSSION...
THE ETA HAS H5 HEIGHTS ABOUT 30 METERS HIGHER THAN THE GFS BEYOND 60
HRS. THIS SEEMS REASONABLE CONSIDERING TROUGH ENTERING THE WEST
COAST. AS A RESULT WILL BE GOING A COUPLE DEGREES WARMER THAN
PREVIOUS FORECAST FOR SUNDAY AND BEYOND. CONVECTIVE CHANCES WILL BE
BEST TONIGHT ACROSS FORECAST AREA. THE NEXT CHANCE WILL BE LATE
SATURDAY AFTERNOON AND SATURDAY NIGHT.

SURFACE LOW NEAR CPR WY WITH LEE TROUGH ALONG THE FRONT RANGE OF CO.
BEST AREA OF CONVECTION HAS DEVELOPS ALONG INSTABILITY AXIS FROM
PNHDL INTO SWRN SD. STORM MOTION TO BE ABOUT ESE AT 15 KTS WITH A
TURN MORE TO THE RIGHT AS LOW LEVEL JET KICKS IN MID EVENING. SEVERE
POTENTIAL BEST UNTIL SUNSET. OVERNIGHT...STORMS SHOULD EVOLVE INTO
ONE OR MORE MCS WITH MARGINALLY SEVERE HAIL POSSIBLE.

NEXT THUNDERSTORM CHCS ARRIVE LATE SAT AFTN AS STRONG AFTN HEATING
AND DRYLINE MAY INITIATE THUNDERSTORMS IN WRN FA WHICH WOULD
PROPOGATE SE DURING THE EVENING. OVERNIGHT CHCS PERSIST IN THE NORTH
WHERE LOW LEVEL JET APPROACHING SFC FRONT MAY INTERACT.

TEMPS SUN THROUGH THURSDAY...MID TO UPPER 90S UNDER UPPER RIDGE
INFLUENCE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR

POWER
Hazardous weather outlook, Jul 29, 2:39 PM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT THU JUL 29 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-301100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
339 PM CDT THU JUL 29 2004

HIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA THIS EVENING THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS
MAY REACH SEVERE LIMITS...MAINLY ALONG AND WEST OF HIGHWAY 83 THIS
EVENING. LARGE HAIL AND DAMAGING WINDS GUSTS WILL BE THE MAIN
THREATS.

AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE HIGH PLAINS WILL MOVE
ACROSS THE OUTLOOK AREA OVERNIGHT. THE STRONGEST INSTABILITY WILL BE
IN THE WESTERN PORTIONS...THANKS TO STRONG HEATING AND UPSLOPE FLOW.
THE STORMS ARE EXPECTED TO MOVE OUT OF WESTERN PORTIONS THIS EVENING
AND TRACK SOUTHEAST INTO NORTH CENTRAL AND SOUTHWEST NEBRASKA LATE
THIS EVENING INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THE MID AFTERNOON
HOURS MAINLY ACROSS CENTRAL AND EASTERN SECTIONS OF THE OUTLOOK
AREA...BUT ARE NOT EXPECTED TO REACH SEVERE LIMITS. THE BETTER CHANCE
FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE SATURDAY EVENING ACROSS
THE OUTLOOK AREA AHEAD OF AN UPPER LEVEL DISTURBANCE. INSTABILITY
WILL BE MODERATE THANKS TO STRONG DAYTIME HEATING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS WESTERN PORTIONS
OF THE OUTLOOK AREA.

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:36 PM MDTSevere Thunderstorm WarningLBFCherry54 min
Jul 29, 4:28 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jul 29, 5:31 PM MDTSevere Thunderstorm WarningLBFSheridan44 min
Jul 29, 5:32 PM MDTSevere Thunderstorm WarningLBFCherry58 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.